What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 18, 2:18 AM CST, 2 hours 32 minutes earlier. Its key messages:
- A large thunderstorm complex over NW MO is bringing strong to severe thunderstorms between I-70 and US-36. Damaging winds (up to 70 MPH) and large hail (up to 2") are possible.
- Scattered to more widespread showers and thunderstorms are anticipated after sunrise Thursday lasting through the early afternoon. Most of these storms remain sub severe; however, some small hail and damaging winds are possible.
- Cooler temperatures move in for the weekend.
Area forecast discussion, Apr 18, 2:18 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
318 AM CDT Thu Apr 18 2024
.KEY MESSAGES...
- A large thunderstorm complex over NW MO is bringing strong to
severe thunderstorms between I-70 and US-36. Damaging winds
(up to 70 MPH) and large hail (up to 2") are possible.
- Scattered to more widespread showers and thunderstorms are
anticipated after sunrise Thursday lasting through the early
afternoon. Most of these storms remain sub severe; however,
some small hail and damaging winds are possible.
- Cooler temperatures move in for the weekend.
&&
.MESOSCALE...
Issued at 315 AM CDT Thu Apr 18 2024
A broad area of showers and thunderstorms has enveloped northern MO.
Most notable are stronger thunderstorms within a complex stretching
between I-70 and US-36. These storms reside within the warm sector
ahead of a cold front across NW MO. The LLJ continues to feed warm
moist air into this complex maintaining the potential for strong to
severe hazards. The primary threat continues to be damaging winds
(up to 70 MPH) and large hail (up to 2"). This complex is slowly
advancing its way eastward across NW MO.
Satellite imagery and surface observations show a front just
northwest of this complex of storms which continues to migrate
southeastward. New thunderstorms are initiating along this front;
however, the cooler air pushing in behind it lowers the severe
potential. The thunderstorm complex ahead of this boundary is
expected to be overrun by the front through the morning gradually
weakening storms; however, lingering widespread stratiform rainfall
behind the front continues through early afternoon for most of the
region. A few thunderstorms are possible withing this area, but
severe potential remains rather limited until you reach areas
further south and east during the late afternoon.
&&
.DISCUSSION...
Issued at 1045 PM CDT Wed Apr 17 2024
An early publication of the discussion as an active night is
anticipated across the region as a leeward system is moving across
western KS. A warm front draped along the I-70 corridor combined
with an intensifying low level jet sets the foundation for storms
chances throughout the night. Broad scale isentropic ascent across
the warm sector is showing signs of initiating storms across east
central KS which are expected to make their way eastward through the
night. Fortunately, clear skies have enabled decent radiational
cooling across the surface forming a low level inversion which looks
to keep these storms from becoming surface based. While these storms
are expected to be elevated, this does not completely nullify severe
weather potential. Mid level lapse rates and MUCAPE above the
inversion show plenty of available energy to initiate updrafts, and
shear values are more than ample to maintain updrafts if they form.
Large hail and winds remain the primary threat with the potential
to see hailstones around 1.75"-2". Of course, this general broad
scale isentropic ascent also adds uncertainty as there is not a more
discrete boundary which will initiate storms. This also adds
uncertainty in how strong these storms could get. We will have to
rely on the individual updaraft's ability to tap into the elevated
environment in order to see the full range of plausible hazards.
These storms are expected to move through the area between 10PM and
4AM. Simultaneously a cold front sags southeastward from NE bringing
its own area of convection. This front is expected to overtake the
overnight storms before sunrise as it proceeds SE across the area.
This front then slowly moves through the region expecting to exit
around midday. Post frontal precipitation keeps showers and
thunderstorms chances around throughout much of Thursday. There is
still some uncertainty when it comes to precipitation coverage. At
the least scattered showers and thunderstorms are anticipated with
the hope for more widespread rainfall across the region to help
catch up on our precipitation deficit. These post cold frontal
storms are not expected to be severe; however, it is possible that a
strong storm or two could have small hail and damaging winds. The
environment south of US-50 does look like it will be given the
opportunity to recharge which could bring a slightly higher chance
for a strong to severe storm as the front exits early in the
afternoon.
Once we get beyond this wave of storms, relatively cooler air works
its way in for the weekend. Temperatures trend back towards to just
below normal with highs settling into the 50s and 60s. High pressure
dominates overhead keeping skies clear. This high slide eastward
Monday opening up southerly flow back into the region warming
temperatures back towards the 70s early week and 80s midweek. The
typical springtime pattern of oscillating temperatures and periods of
showers and thunderstorms is in full swing with several potential
opportunities for rain in the long term forecast. With the Kansas
City ASOS being over 2" down on normal precip and the Sedalia ASOS
with a near 3" deficit, we will take all of the opportunities we can
get.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1256 AM CDT Thu Apr 18 2024
Thunderstorms are moving into the region from the west. These
storms are expected to impact the terminals over the next couple
of hours. A larger cold front from the NW moves into the region
towards sunrise shifting winds to northerly. Post frontal
showers and thunderstorms linger through much of the morning
into the early afternoon. Gusty north winds remain behind the
rainfall before dissipating after sunset.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.
&&
MESOSCALE...Pesel
DISCUSSION...Pesel
AVIATION...Pesel
Hazardous weather outlook, Apr 18, 3:20 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
420 AM CDT Thu Apr 18 2024
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-190930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
420 AM CDT Thu Apr 18 2024
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
A complex of strong thunderstorms is working their way eastward
between I-70 and US-36. These storms have moved into a less favorable
environment; however, gusty winds and some hail remain possible.
Further showers and thunderstorms are expected until early afternoon
as a cold front moves through the area. Some isolated stronger storms
are possible south of US-50 and MO HWY 2.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Areas of frost will be possible early Sunday morning across far
northern MO.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 18, 12:39 AM CST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
139 AM CDT Thu Apr 18 2024
KSZ103-104-MOZ028-180715-
Wyandotte KS-Leavenworth KS-Platte MO-
139 AM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WYANDOTTE...CENTRAL
LEAVENWORTH AND SOUTHEASTERN PLATTE COUNTIES THROUGH 215 AM CDT...
At 139 AM CDT, Doppler radar was tracking a strong thunderstorm over
Basehor, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Leavenworth, Lansing, Bonner Springs, Parkville, Platte City,
Basehor, Edwardsville, Riverside, Weatherby Lake, Kansas City, Lake
Waukomis, Ferrelview, Platte Woods, Northmoor, Houston Lake, Tracy,
Fairmount, Farley, Pomeroy, and Waldron.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 415.
Interstate 29 between mile markers 3 and 20.
Interstate 635 between mile markers 7 and 12.
Interstate 435 between mile markers 11 and 39.
Kansas Turnpike between mile markers 216 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern and east central Kansas...and west central Missouri.
&&
LAT...LON 3939 9484 3934 9460 3916 9460 3900 9501
3918 9507
TIME...MOT...LOC 0639Z 236DEG 31KT 3911 9497
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BlairLocal storm report, Apr 18, 2:10 AM CST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
310 AM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM Tstm Wnd Dmg 5 SSW Atchison 39.50N 95.14W
04/18/2024 Atchison KS Emergency Mngr
Roof of house blown off.
&&
SMLocal storm report, Apr 18, 2:34 AM CST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
334 AM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM Tstm Wnd Gst Tonganoxie 39.11N 95.08W
04/18/2024 M60 MPH Leavenworth KS Public
&&
SMLocal storm report, Apr 18, 2:46 AM CST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
346 AM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 AM Tstm Wnd Gst 1 NNW Maywood 39.14N 94.81W
04/18/2024 M64 MPH Wyandotte KS Public
64 mph wind gust and dime sized hail
covering the ground.
&&
SMLocal storm report, Apr 18, 3:02 AM CST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
402 AM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM Tstm Wnd Gst Faucett 39.60N 94.80W
04/18/2024 E60 MPH Buchanan MO Public
60 mph winds estimated with power outages
reported in town.
&&
SMSpecial weather statement, Apr 18, 4:44 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
544 AM CDT Thu Apr 18 2024
MOZ021-022-030-181115-
Ray MO-Clinton MO-Caldwell MO-
544 AM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CLINTON...NORTHWESTERN
RAY AND CALDWELL COUNTIES THROUGH 615 AM CDT...
At 544 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lathrop, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lathrop, Hamilton, Polo, Kingston, Turney, and Elmira.
This includes Interstate 35 in Missouri between mile markers 33 and
51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central, northwestern and west central Missouri.
&&
LAT...LON 3946 9444 3969 9442 3978 9383 3947 9398
TIME...MOT...LOC 1044Z 261DEG 42KT 3958 9431
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Blair